Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 9, 2013, 4:26 PM CDT for Chase County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2013, 4:26 PM CDT (21:26 UTC)
- Expired
- Apr 9, 2013, 5:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:43 PM CDT | HAIL 0.75 | 10 W Cottonwood Falls, KS | |
| Apr 9, 4:43 PM CDT | HAIL 0.88 | 10 W Cottonwood Falls, KS | COURTESY SPOTTERNETWORK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
808
WUUS53 KICT 092126
SVRICT
KSC017-092200-
/O.NEW.KICT.SV.W.0018.130409T2126Z-130409T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT TUE APR 9 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHASE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR
POINT...AND MOVING NORTH AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...ELMDALE...STRONG CITY...BAZAAR AND HYMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3852 9638 3808 9665 3809 9683 3826 9685
3853 9677
TIME...MOT...LOC 2126Z 202DEG 38KT 3829 9679
HAIL...1.00IN
WIND...60MPH
$$
CARUSO3 follow-up statements
189
WWUS53 KICT 092134
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT TUE APR 9 2013
KSC017-092200-
/O.CON.KICT.SV.W.0018.000000T0000Z-130409T2200Z/
CHASE KS-
434 PM CDT TUE APR 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHASE COUNTY
UNTIL 500 PM CDT...
AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ELMDALE...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...ELMDALE...STRONG CITY AND HYMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3852 9638 3808 9665 3809 9683 3826 9685
3853 9677
TIME...MOT...LOC 2135Z 205DEG 36KT 3835 9673
HAIL...1.00IN
WIND...60MPH
$$
CARUSO857
WWUS53 KICT 092149
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT TUE APR 9 2013
KSC017-092200-
/O.CON.KICT.SV.W.0018.000000T0000Z-130409T2200Z/
CHASE KS-
449 PM CDT TUE APR 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHASE COUNTY
UNTIL 500 PM CDT...
AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELMDALE...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
HYMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3852 9638 3808 9665 3809 9683 3826 9685
3853 9677
TIME...MOT...LOC 2149Z 205DEG 36KT 3846 9667
HAIL...1.00IN
WIND...<50MPH
$$811
WWUS53 KICT 092157
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT TUE APR 9 2013
KSC017-092207-
/O.EXP.KICT.SV.W.0018.000000T0000Z-130409T2200Z/
CHASE KS-
457 PM CDT TUE APR 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY WILL EXPIRE AT
500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3852 9638 3808 9665 3809 9683 3826 9685
3853 9677
TIME...MOT...LOC 2157Z 205DEG 36KT 3853 9663
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:31 PM CDT, 55 minutes earlier.
Area forecast discussion, Apr 9, 3:31 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 331 PM CDT TUE APR 9 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 330 PM CDT TUE APR 9 2013 FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES THIS AFTERNOON/EVENING...WITH AN INCREASING THREAT FOR HAZARDOUS WINTERY PRECIPITATION THIS EVENING THROUGH WEDNESDAY MORNING. AS OF 230 PM...A VERY STRONG COLD FRONT STRETCHING FROM NORTHEAST KS SOUTHWEST INTO SOUTH-CENTRAL KS AND SOUTH INTO WESTERN OK CONTINUED TO PROGRESS EAST/SOUTHEAST ACROSS THE REGION. A RELATIVELY WARM AND MOIST/UNSTABLE AIRMASS IN THE 70S EXISTED AHEAD OF THE FRONT...WITH TEMPERATURES PLUMMETING INTO THE 30S AND 40S IMMEDIATELY IN ITS WAKE. IN THE UPPER LEVELS...AN EXPANSIVE AND DEEP MID/UPPER TROUGH SPUN OVER THE CENTRAL/SOUTHERN ROCKIES. SEVERE WEATHER CHANCES...ANTICIPATING SFC-BASED THUNDERSTORMS TO CONTINUE FORMING ALONG THE ADVANCING COLD FRONT THIS AFTERNOON AND EVENING...GENERALLY ALONG/SOUTHEAST OF THE KS TURNPIKE CORRIDOR. SINCE SURFACE COLD FRONT IS OUTRUNNING THE DEEPER FRONTAL AND UPPER FORCING...UNSURE ON JUST HOW WIDESPREAD/SEVERE THIS ACTIVITY WILL BE. HOWEVER...THINKING THE POTENTIAL EXISTS FOR QUARTER-GOLFBALL SIZE HAIL AND 60-70 MPH WINDS WITH THE STRONGEST ACTIVITY...ALONG WITH A SLIGHT CHANCE OF AN ISOLATED TORNADO. GIVEN THE STRONG LINEAR FRONTAL FORCING IN CONCERT WITH STOUT EFFECTIVE SHEAR...MAIN STORM MODE WILL BE BROKEN LINES WITH EMBEDDED SUPERCELL STRUCTURES. GENERALLY WEST OF THE TURNPIKE...SCATTERED ELEVATED STORMS ARE POSSIBLE...WITH AN ATTENDANT THREAT OF MARGINALLY SEVERE HAIL GIVEN MODEST ELEVATED INSTABILITY AND STRONG EFFECTIVE SHEAR. AS THE SHALLOW COLD AIR CONTINUES ADVANCING EAST THIS EVENING/TONIGHT...THE MID/UPPER TROUGH HANGING BACK OVER THE ROCKIES WILL PREVENT DEEP COLD AIR FROM ADVANCING SOUTHEAST ACROSS THE AREA...ALLOWING FOR A VERY STOUT WARM/MOIST LAYER AROUND 800 MB TO PERSIST WELL TO THE WEST OF THE EFFECTIVE SURFACE COLD FRONT. WITH ENERGY CONTINUING TO APPROACH FROM THE SOUTHWEST...TIGHTENING THE MID-LEVEL BAROCLINIC ZONE ACROSS THE REGION...ANTICIPATING WIDESPREAD PRECIPITATION TO BUST OUT WEST OF THE FLINT HILLS THIS EVENING/TONIGHT. GIVEN THE EXPECTED SUB-FREEZING SURFACE TEMPERATURES FROM WEST TO EAST...ANTICIPATING THE POTENTIAL FOR WIDESPREAD FREEZING RAIN/SLEET...SOME OF WHICH COULD BE CONVECTIVE/HEAVY IN NATURE...WHICH COULD ALLOW FOR RAPID ICE/SLEET ACCUMULATIONS IN SPOTS. ANTICIPATING THIS ACTIVITY TO GRADUALLY PUSH INTO EASTERN KS WEDNESDAY...ALTHOUGH WARMING TEMPERATURES THROUGH DAY MAY ALLOW MOSTLY LIQUID PRECIPITATION BY LATE MORNING. CONSEQUENTLY...ISSUED A WINTER WEATHER ADVISORY FROM LATE THIS AFTERNOON THROUGH WEDNESDAY GENERALLY ALONG/WEST OF THE FLINT HILLS...INCLUDING THE WICHITA METRO. LATER SHIFTS MAY NEED TO EXPAND IT EAST ANOTHER ROW OF COUNTIES. ADDITIONALLY...IF CONVECTIVE FREEZING RAIN/SLEET MATERIALIZES...LATER SHIFTS MAY NEED TO UPGRADE TO A WINTER STORM WARNING. WELL BELOW NORMAL TEMPERATURES WILL LIKELY CONTINUE THROUGH LATE WEEK...AS THE DEEP MID/UPPER TROUGH SLOWLY ADVANCES EAST ACROSS MID-AMERICA. ADK .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 330 PM CDT TUE APR 9 2013 MODEL CONSENSUS SUGGESTS WARMING TEMPERATURES BY THE WEEKEND...WITH POTENTIALLY ANOTHER STRONG WEATHER SYSTEM ARRIVING FOR EARLY-MID NEXT WEEK...AS ANOTHER TROUGH DIGS ACROSS THE WESTERN CONUS. THERE IS QUITE A BIT OF SUPPORT FROM THE ECMWF AND GFS (ALONG WITH GFS ENSEMBLE MEMBERS)...SO CONFIDENCE IS BEGINNING TO INCREASE IN THE POTENTIAL FOR MORE PRECIPITATION EARLY-MID NEXT WEEK. ADK && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 651 AM CDT TUE APR 9 2013 A STRONG COLD FRONT WAS ALREADY PUSHING SOUTH INTO CENTRAL KANSAS EARLY THIS MORNING AND EXPECT IT TO CONTINUE CHARGING SOUTHWARD TODAY ACROSS THE REGION. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT FOR THIS AFTERNOON. MEANWHILE...LOW CLOUDS IN MVFR CATEGORY WILL LINGER OVER THE REGION WITH POSSIBLE IFR CONDITIONS TONIGHT. THE RAIN WILL CHANGE OVER TO A WINTER PRECIP TYPE OF SLEET/FREEZING RAIN LATER TONIGHT...AS MUCH COLDER AIR POURS INTO THE AREA. JAKUB && .FIRE WEATHER... ISSUED AT 330 PM CDT TUE APR 9 2013 WIDESPREAD PRECIPITATION WILL AFFECT THE REGION THIS EVENING THROUGH WEDNESDAY MORNING...ALONG WITH MUCH COLDER TEMPERATURES THROUGH LATE WEEK. FIRE DANGER MAY BECOME MORE ELEVATED BY THE WEEKEND...DUE TO WARMING TEMPERATURES AND INCREASING SOUTHERLY WINDS. HOWEVER...CRITICAL FIRE DANGER IS NOT ANTICIPATED BY ANY MEANS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 28 37 27 48 / 80 80 10 10 HUTCHINSON 26 36 26 47 / 80 60 10 10 NEWTON 27 37 26 45 / 80 80 10 10 ELDORADO 29 38 27 47 / 80 80 10 10 WINFIELD-KWLD 30 39 26 50 / 80 80 10 10 RUSSELL 23 35 25 45 / 60 50 10 0 GREAT BEND 23 36 25 46 / 60 50 10 0 SALINA 26 37 26 45 / 80 60 10 10 MCPHERSON 25 36 26 46 / 80 60 10 10 COFFEYVILLE 37 43 29 50 / 80 80 10 10 CHANUTE 37 42 30 49 / 80 80 10 10 IOLA 37 42 30 48 / 80 80 10 10 PARSONS-KPPF 37 42 30 49 / 80 80 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR KSZ052-053-068-069-083-092-093. WINTER WEATHER ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR KSZ032-033- 047>051-067. WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT WEDNESDAY FOR KSZ082-091. &&
Hazardous weather outlook, Apr 9, 4:21 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 421 PM CDT TUE APR 9 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 421 PM CDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION LATE THIS AFTERNOON THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE GENERALLY BEFORE MIDNIGHT. THE PRIMARY THREATS EAST OF THE TURNPIKE WILL BE QUARTER TO GOLFBALL SIZE HAIL...60 TO 70 MPH WINDS AND AN ISOLATED TORNADO. THE MAIN THREATS WEST OF THE TURNPIKE WILL BE DIME TO QUARTER SIZE HAIL. MUCH COLDER AIR WILL FILTER SOUTHEAST IN WAKE OF THE COLD FRONT. WITH PRECIPITATION EXPECTED TO GRADUALLY INCREASE ACROSS THE REGION TONIGHT...FREEZING DRIZZLE...FREEZING RAIN AND SLEET IS LIKELY GENERALLY ALONG AND WEST OF THE FLINT HILLS. ICE AND SLEET ACCUMULATIONS ARE LIKELY...ESPECIALLY ON ELEVATED SURFACES. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTRY MIX OF FREEZING RAIN AND SLEET SHOULD PERSIST UNTIL LATE WEDNESDAY MORNING AND EARLY AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR MORE INFORMATION. THUNDERSTORM CHANCES SHOULD INCREASE ACROSS THE AREA FROM SUNDAY THROUGH MID NEXT WEEK. AT THIS TIME IT APPEARS AT LEAST STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THROUGH THE EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMB/ADK
In the hours before
Special weather statement, Apr 9, 3:13 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT TUE APR 9 2013
KSZ051-067-092045-
MCPHERSON-RENO-
313 PM CDT TUE APR 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON AND RENO COUNTIES...
AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SEDGWICK...OR 14 MILES SOUTHWEST OF
NEWTON. THIS STORM WAS MOVING TO THE NORTH AT 40 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
&&
LAT...LON 3836 9737 3817 9754 3817 9770 3798 9770
3792 9775 3800 9796 3859 9769 3859 9737
TIME...MOT...LOC 2012Z 180DEG 0KT 3789 9750
COOKSpecial weather statement, Apr 9, 4:16 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE APR 9 2013
KSZ052-053-092145-
CHASE-MARION-
416 PM CDT TUE APR 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...
AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURNS...OR 16 MILES SOUTHEAST OF MARION...
AND MOVING NORTH AT 45 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3852 9651 3809 9675 3808 9686 3810 9698
3852 9685
TIME...MOT...LOC 2117Z 200DEG 40KT 3820 9684
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 11:56 AM CDT | Winter Weather Advisory | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 31 hr |
| Apr 9, 3:13 PM CDT | Special Weather Statement | ICT | McPherson | 32 min |
| Apr 9, 4:16 PM CDT | Special Weather Statement | ICT | Chase | 29 min |
| Apr 9, 5:14 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.